|New Treatment Regimen
Mar 29, 2001
I had been taking azt, 3tc and sustiva for a couple of years. Unfortunately, my viral load started going up a lot and now my doctor wants me to either take ddi/d4t + viramune or ddi/d4t and crixivan/ritonavir. I really do want to take a simpler regimen without two many pills. Which one would be better?
Response from Dr. Boyle
Before changing your regimen you need to determine what is causing your current regimen to fail. If you are taking it, then it is highly likely that you have developed resistance to one or more of the drugs you are on. Have you had a genotype or phenotype to define this? This is very important since if you have resistance to Sustiva you cannot use Viramune in your new regimen. Also, if you have a high viral load, I would be very reluctant to use Viramune in your new regimen. The regimen I would be most likely to recommend would consist of Videx EC (ddI)-one capsule daily on an empty stomach, Zerit-one capsule twice daily and either Kaletra-3 capsules twice daily or Crixivan+ritonavir-a total of 3 capsules twice daily. This regimen is pretty well tolerated, but gastrointestinal side effects can be a problem with Crixivan-ritonavir and peripheral neuropathy can occur in some patients on Zerit and Videx combinations. Also you should limit alcohol intake while on Zerit and Videx since this may increase the risk of pancreatitis. Before starting your new regimen, you need to consider why the last regimen failed. If it failed because you missed a significant number of doses, you should discuss this with your doctor and find ways to correct the adherence problems that you had. Your new regimen will have to be more complex and more pills than the Sustiva/Combivir regimen you were on, and may be even more difficult for you to take. You should work on any adherence issues now since failure of this regimen may significantly impact your future treatment options. Good Luck. BB
When AIDS is a secret
Epivir & Zerit to Trizivir?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.